Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 1997, 9:43 PM CDT for Cedar County, Polk County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 1997, 9:43 PM CDT (02:43 UTC)
- Expired
- May 13, 1997, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cedar County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 140253 RRB SVRSGF MOC039-167-140330- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR COUNTY... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 PM CDT TUE MAY 13 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN CEDAR COUNTY - SOUTHWESTERN MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1030 PM CDT * SOME AREAS AFFECTED CANE HILL AND ALDRICH BY 945 PM FAIR PLAY BY 950 PM MORRISVILLE BY 955 PM PLEASANT HOPE BY 1005 PM * AT 940 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF STOCKTON ...3 MILES EAST OF STOCKTON...AND 3 MILES SOUTHWEST OF BOLIVAR AND WAS MOVING SOUTHEAST AT 35 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN ADN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HARBAGE/GAEDE
1 follow-up statement
486 WUUS1 KSGF 140243 RRA SVRSGF MOC057-167-140330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 PM CDT TUE MAY 13 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN DADE COUNTY - SOUTHWESTERN MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1030 PM CDT * SOME AREAS AFFECTED CANE HILL AND ALDRICH BY 945 PM FAIR PLAY BY 950 PM MORRISVILLE BY 955 PM PLEASANT HOPE BY 1005 PM * AT 940 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF STOCKTON ...3 MILES EAST OF STOCKTON...AND 3 MILES SOUTHWEST OF BOLIVAR AND WAS MOVING SOUTHEAST AT 35 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HARBAGE/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:12 PM CDT, 8 hours 31 minutes earlier.
Area forecast discussion, May 13, 1:12 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT TUE MAY 13 1997 VISIBLE SATELLITE IMAGE HAS CU/SC FIELD IN SD/ND/MN MOVING SE. IMPRESSIVE WAVE CLOUD ACTION OVER THE MOUNTAINS OF MT/WY/SD BY 110 KT JET MOVING OVER THE REGION. ALL MODEL INITIALLY HAVE A DRY ATMOSPHERE BELOW 700MB...HOWEVER BETWEEN 00-06Z THIS EVENING...850/700 MOISTURE INCREASES WITH NGM/AVN HAVING THE GREATEST DEPTH. SATELLITE SHOWING SOME CU DEVELOP OVER N AR ASSC WITH LEFTOVER MOISTURE FROM MONDAYS SYSTEM. BOTH THE AVN/NGM HAVE THE GREATEST LIFT (700MB OMEGA) BETWEEN 03-09Z TONIGHT WITH ETA SLIGHTLY BEHIND. HOWEVER...THIS SHOULD AT LEAST INITIATE SOME CONVECTION OVERNIGHT ESPECIALLY SINCE NORTHERN OK HAS 50+ DEW POINTS ADVECTING INTO SW CWA THIS EVENING. FORECAST PROBLEMS OVERNIGHT...CHC OF PCPN AND TEMPS. WILL LEAN TOWARD THE NGM/AVN SOLUTION DUE TO INITIALIZING CU FIELD OVER N AR WITH LIFT. LOOKING AHEAD FOR WED/THU...NW FLOW CONTINUES WITH ANOTHER SHORT WAVE MOVING IN BY THUSDAY AFTERNOON. THIS SHOULD BE A EXTRA COOL PERIOD WITH WINDS DIRECTLY FROM THE YUKON!!! FAN/MOS TEMPS SEEM TOO HIGH...SO WILL DECREASE SLIGHTLY. RECOMMENDATIONS FOR TONIGHT... SGF...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WIND SOUTH AT 10 TO 15 MPH. AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 15 MPH. LOW 45 TO 50. POPS 40% JLN...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WINDS SOUTH AT 10 TO 20 MPH AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW AROUND 50. POPS 40% UNO...THIS EVENING...BECOMING PARTLY CLOUDY. WINDS SOUTHWEST AT 5 TO 10 MPH. OVERNIGHT...SHOWERS AND THUNDERSTORMS DEVELOPING. WIND SOUTHWEST SHIFTING TO THE NORTHWEST BY SUNRISE. LOW 50 TO 55. POPS 50% VIH/AIZ...THIS EVENING...BECOMING PARTLY CLOUDY WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING. WINDS SOUTHWEST AT 5 TO 15 MPH. OVERNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW AROUND 45. POPS 50% CCF... SGF BB 047/064 040/068 043 25411 JLN BB 050/068 044/071 045 254-1 TAGGART/SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
| May 13, 9:54 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 51 min |
| May 13, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster, Wright | 52 min |
| May 13, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.